Monday, August 10, 2009

Allergies

Below is a copy of a "allergy list" from a recent patient, with only the hospital name taken out. It goes with one of my rules that "the more allergies the patient has the less likely the said patient is sick. " Also, the spelling is priceless. The only pain med this guy wasn't allergic to was demerol. Uh huh....




-ER Doc

29 comments:

HugeMD said...

I think Toradol would be perfect for this guy--I don't see anything spelled like that listed, do you?

Anonymous said...

I believe he wrote torydol meanin toradol.

-ER Doc

HugeMD said...

I was KIDDING.

sara said...

annafollactic reaction? what is that, their hair starts falling out?

lol. hilarious.

TechnoBabe said...

If someone is allergic to all this on the list, what do they take if they have a headache?

Dr. Sam said...

He's not allergic to placebo. Try that.

Nurse K said...

Nubain!

Oops, just put the patient in withdrawal, what a shame.

Ambulance Driver said...

Give him 185 mg of Trepanazine, stat.

As one of my ER doc friends would say, "TOBASH."

An ER nurse friend has a theory that anyone with more than 5 listed drug allergies should automatically be a psych diagnosis.

Joyce said...

I am a psych nurse. DX:substance abuser and/or Cluster B personality traits.

Anonymous said...

Well sir, since you are allergic to every medicine I know of to treat pain, I can't give you anything. I'm sorry you're going to suffer.

I've said it more than once. I can handle this better than the "I'm allergic to every antibiotic but my kidneys hurt today" patient.

Well, you can either take the same antiobiotic you've had 15 times before you got allergic to it or you can wait until the infection incapcitates you...

Grumpy, M.D. said...

ICD9 = 729.1

emt.dan said...

Obecalp?

ArkieRN said...

Here's an icepack. Have a good day.

ERP said...

How bout Haldol? Or maybe self administered Propofol?

Trust us....we're doctors said...

Not just cluster B...These people usually have dependent PD traits as well. They want everyone to feel sorry for them, i.e. "Look at poor little old me, nothing can fix me, etc."
But yeah, substance abuse and Borderlines are up there too.

psych doc

M'Lynn said...

>8 allergies=potential psych diagnosis

Trust us....we're doctors said...

Also, I see a lot of these poly-"allergy" patients also afflicted with the "f" word - fibromyalgia. Which, as far as I'm concerned is an anxiety disorder/somatization disorder.

-psych doc

Anonymous said...

Priceless...love the spellings. Although I'm surprised to see the "other D drug" on the allergy list. That tends to be the fav around here these days ... actually have the Fibro's that say 4mg iv rapid push is the ONLY way to stop the pain ... um DUH!

SS ER RN

LivingDeadNurse said...

awesome..spelling

Anonymous said...

Hooked on phonics works for them!

The Happy Hospitalist said...

That's hilarious. thanks

Anonymous said...

While ER's do see their share of drug seekers, please keep in mind that some people do have documented multiple allergies. Yes, my daughter is allergic to morphine and dilaudid. She broke out in hives to both, while in the ER!

battynurse said...

Love the spellings. That's great. I talked to an anesthesiologist who had a theory that more than 3 drug allergies and there was a good possibility of mental illness.

NEO-CONDUIT said...

Yeah the guy is having a piss take. However I get kind of pissed at the generalised attitude that people with more than three or five drug allergies are nut jobs.
An anaesthetist once said to me that if a patient has been exposed to multiple medications over the years they are more commonly going to start reacting to something.

Please clarify allergies in comparison to drug reactions?
I myself have only had a true allergy to two medications, Vancomycin (Not red man's syndrome)
and a anaphalactoid reaction to an opiate (swelling/red face/itching/breathing etc). Also another antibiotic causes me to bleed and bruise easily.

Reactions
I also cannot take maxalon (metacloprimide) or stemetil because of Dystonia.

Tramadol due to a seratonin type reaction after my G.P failed to tell me not to take it with an anti emetic it which it reacted.

Lastly while suffering from a bowel obstruction, after major surgery, I was given I.V haloperidol to stop the vomiting, for those that don't know it is used in low doses in palliative care, I had a reaction known as Akathisia http://en.wikipedia.org/wiki/Akathisia

Bloody nasty that reaction was, so there is another reaction. Damn there are at least six reacions/allergies, better sign me up for the nuthouse.

Or is there a clear difference between allergies and reactions, please clarify this before I run off and see a psychiatrist.:)

I think sometimes people refuse to see a bigger picture and pigeon hole people without thinking.

Anonymous said...

"fibromyalgia. Which, as far as I'm concerned is an anxiety disorder/somatization disorder."

Dude, you just lost another (medical professional) reader who will now do her best to make sure you lose other readers as well. I look forward to the egg on your face now that research is finding a viral link.

I wish upon you, as I do upon other doctors who are such incredibly arrogant assholes: may you yourself get this crappy condition so you finally understand what your shitty attitude means to people who have looked to you for help.

Your blog is sometimes cute, but not cute enough.

Anonymous said...

Anon- who's comment is above:

(a) Notice how she says she's a "medical professional." In other words, she's probably the person who rinses out the stool sample containers.

(b) I suspect that's a standard form letter she sends.

(c) I suspect this woman spends her free time looking for unflattering fibromyalgia references online so she can post her stock indignant response.

(d) I suspect this woman owns more than one cat.

Anonymous said...

"I think sometimes people refuse to see a bigger picture and pigeon hole people without thinking."

That seems to be quite common in the medical field and sadly, the previous comments are pretty typical of what you encounter. I find it frightening and chilling. To be honest, I hope to god I never end up in the hospital.

Quit stereotyping us you say. Oh really, what did you just do with people who have multiple drug allergies?

You all should be ashamed of yourself.

AA

PS - I almost had a typo at the end of this post. I am sure you all would have had alot of fun with that.

abdominoplasty surgery said...

thank god I'm not allergic to any medications, only to dust and cold

BluenotesBb said...

You wrote this rant about the Douchebags who ruined this blog for you....

I am thinking that you are the douchebag and YOU are the one who is suffering from one of the personality disorders. Narcissistic comes to mind, but you know, without a full assessment one can not really tell. Besides, that is an axis 2, I wonder what would be placed in axis 1....

Anyways;

Look up Mastocytosis. Then complain about those with multiple drug allergies. Sure, there are all kinds of people who are "drug seekers", we get that....but you are placing so many people in a pigeonhole I am not sure you are even able to practice medicine in a compassionate way.

Here is a little fact for you, nurses and doctors are more likely to suffer from prescription drug addiction than any other profession. Just take a good look at your states public health reports and you will see hundreds of medical professionals whose licenses are suspended or restricted due to their choice with their disease.

You sir, need a good dose of self-introspection....but then again, the narcissist is unable to do so..everyone else is the douchebag. Certainly not you.